Alert archive / Tennessee / Areal Flood Advisories in 2012

Areal Flood Advisory 21, NWS Nashville, TN

July 15, 2012Grundy County, Tennessee

NWS Nashville, TN issued this areal flood advisory at Jul 15, 2012, 6:29 PM CDT for Grundy County, Tennessee. It was in force for 2 hr.

The area

The outline as issued.

The facts

Issued
Jul 15, 2012, 6:29 PM CDT (23:29 UTC)
Expired
Jul 15, 2012, 8:30 PM CDT
In force
2 hr
Issued by
NWS Nashville, TN
Area
Storm-based polygon

County Grundy County, TN

The radar

The Northeast Alabama radar (KHTX), 70 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.5 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2012-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 696 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2012-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
696 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
833 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

256 
WGUS84 KOHX 152329
FLSOHX

FLOOD ADVISORY
NATIONAL WEATHER SERVICE NASHVILLE TN
629 PM CDT SUN JUL 15 2012

TNC061-160130-
/O.NEW.KOHX.FA.Y.0021.120715T2329Z-120716T0130Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GRUNDY TN-
629 PM CDT SUN JUL 15 2012

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLOOD ADVISORY FOR...
  EASTERN GRUNDY COUNTY IN MIDDLE TENNESSEE...

* UNTIL 830 PM CDT

* AT 627 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
SLOW MOVING THUNDERSTORMS CONTINUING TO REDEVELOP ACROSS EASTERN 
GRUNDY COUNTY NEAR GRUETLI-LAAGER. RADAR ESTIMATES THAT 2 TO 3 
INCHES OF RAIN HAS FALLEN IN THE PAST HOUR. AN ADDITIONAL 1 TO 2 
INCHES OF RAIN WILL BE POSSIBLE OVER THE NEXT COUPLE OF HOURS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

&&

LAT...LON 3539 8576 3551 8557 3549 8553 3547 8554
      3543 8553 3541 8549 3538 8549 3536 8550
      3531 8556 3530 8566

$$

SHAMBURGER

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this areal flood advisory went out at Jul 15, 6:23 PM CDT, 6 minutes earlier.

Area forecast discussion, Jul 15, 6:23 PM CDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
623 PM CDT SUN JUL 15 2012

.UPDATE...

00Z TAF DISCUSSION.

&&

.AVIATION...

CONVECTION GENERALLY ON THE WANE PER LATEST RADAR IMAGERY BUT SOME
ADDITIONAL ACTIVITY KEEPS DEVELOPING ON THE PLATEAU...SO WILL KEEP
VCSH GOING AT CSV FOR A COUPLE MORE HOURS. OTHERWISE...VFR
CONDITIONS ANTICIPATED OVERNIGHT WITH CUMULUS DISSIPATING AND JUST
SOME CIRRUS OVERHEAD...ALONG WITH LIGHT TO CALM WINDS. CUMULUS TO
REDEVELOP MONDAY MORNING WITH LIGHT SOUTHWEST TO WEST WINDS...WITH
ADDITIONAL SHOWERS AND STORMS EXPECTED TO FORM BY LATE MORNING
PROMPTING VCTS AT ALL AIRPORTS FROM 16Z ONWARD.

&&

.PREV DISCUSSION... /ISSUED 337 PM CDT SUN JUL 15 2012/

SHORT TERM (THRU WED)...
CLIMO H5 RIDGE STARTING TO PUT A LID ON CONVECTION ACROSS THE
REGION. MORE UNSTABLE CONDITIONS WERE FOUND ALONG THE PERIPHERY OF
THE RIDGE WEST AND NORTH OF THE AREA. ALSO...HIGHER TERRAIN HELPED
STORMS TO FORM WITH SCT TRW IN THE PLATEAU AND APPS.

TNGT...AFTN TEMPS HAVE WARMED TO NEAR 90 MANY AREAS WITH S/B CAPES
OF 1500-2500 J/KG. ONLY ISO TRW ARE FCST THIS EVENING CONSIDERING
THE RIDGE...WITH NO BIG IMPACTS. REST OF THE NGT SHOULD BE QUITE
WITH PATCHY FOG AFT MID.

MON-WED...H5 RIDGE DOMINANT WITH WARMER TEMPS AND ISO-SCT (PLAT)
TRW IN THE AFTN-EVE. THE HEAT WITH THIS RIDGE LOOKS TO BE NEAR OR
SLIGHTLY ABOVE NORMAL...WITH HIGHS IN THE UPR 80S PLAT TO THE MID
90S. CHC PCPN 20-30 PERCENT.

LONG TERM (THU-SAT)...
H5 RIDGE SHIFTS WEST WITH NORTHWEST FLOW DEVELOPING OVER THE REGION.
ATM WL BECOME MORE UNSTAB WITH AREA OF THUNDERSTORMS EXPECTED NORTH
OF THE AREA WED NGT-THU. GOOD CHANCE OF TRW FRI AS THE FRONT MAY
STALL IN THE MID-STATE. MODELS TEND TO MOVE THE SYSTEM THROUGH THE
AREA BY NEXT WEEKEND.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHAMBURGER
Hazardous weather outlook, Jul 15, 5:04 AM CDT, 13 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
504 AM CDT SUN JUL 15 2012

TNZ005>011-022>034-056>066-075-077>080-093>095-161015-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
504 AM CDT SUN JUL 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE ONCE AGAIN POSSIBLE TODAY.
LOCALLY HEAVY RAINFALL IS POSSIBLE. WITH THE EXTENSIVE RAINFALL
ACROSS MIDDLE TENNESSEE OVER THE LAST WEEK...SATURATED SOILS WILL
CREATE LOCALIZED FLOODING CONCERNS WITH EVEN MODERATE SHOWERS...ESPECIALLY
NEAR LOW LYING AREAS AND SMALL STREAMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

SHOWERS AND THUNDERSTORMS ARE POSSIBLE IN THE AFTERNOON HOURS WITH
LOCALLY HEAVY RAIN POSSIBLE. LOCALIZED FLOODING WILL BE POSSIBLE.

HEAT INDEXES WILL REACH THE TRIPLE DIGITS DUE TO ELEVATED DEWPOINT
VALUES AND AFTERNOON TEMPERATURES RISING INTO THE NINETIES BY MID WEEK.

TB12

In the hours before

Local storm report, Jul 15, 4:40 PM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
440 PM CDT SUN JUL 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     FLASH FLOOD      5 S LAKEWOOD            36.16N 86.65W
07/14/2012                   DAVIDSON           TN   PUBLIC

            WATER OVER ROADWAY IN SEVERAL LOCATIONS AROUND MCCAMPBELL
            AVE AND STEWARTS FERRY PIKE

&&

SHAMBURGER
Local storm report, Jul 15, 4:41 PM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NASHVILLE TN
441 PM CDT SUN JUL 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     FLASH FLOOD      10 W LEBANON            36.21N 86.50W
07/14/2012                   WILSON             TN   TRAINED SPOTTER

            FLOODING REPORTED IN THE GREEN HILL/OLD HICKORY AREA.

1200 PM     FLASH FLOOD      5 S LAKEWOOD            36.16N 86.65W
07/14/2012                   DAVIDSON           TN   PUBLIC

            WATER OVER ROADWAY IN SEVERAL LOCATIONS AROUND MCCAMPBELL
            AVE AND STEWARTS FERRY PIKE

1226 PM     FLASH FLOOD      10 E NASHVILLE          36.17N 86.61W
07/14/2012                   DAVIDSON           TN   BROADCAST MEDIA

            WATER OVER THE ROADWAY ON TULIP GROVE ROAD AND CENTRAL
            PIKE.

&&

SHAMBURGER
Special weather statement, Jul 15, 6:12 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
612 PM CDT SUN JUL 15 2012

TNZ079-160000-
GRUNDY-
612 PM CDT SUN JUL 15 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GRUNDY COUNTY...

AT 608 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR GRUETLI-LAAGER...OR 14 MILES WEST OF
DUNLAP...MOVING NORTHEAST AT 10 MPH.

PEA SIZE HAIL...WINDS AROUND 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING AND HEAVY RAINFALL ARE EXPECTED WITH THIS STORM.

LAT...LON 3533 8582 3553 8560 3549 8553 3543 8553
      3541 8549 3538 8549 3531 8556 3530 8566
      3528 8570 3524 8569 3524 8570

SHAMBURGER

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 6:12 PM CDTSpecial Weather StatementOHXGrundy48 min

Nearby

Areal Flood Advisories in Tennessee, 2012Every areal flood advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.